Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS San Diego, CA

August 16, 2023San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 16, 2023, 2:42 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2023, 2:42 PM PDT (21:42 UTC)
Expired
Aug 16, 2023, 5:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 45 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2023-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2023-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2069 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WGUS56 KSGX 162142
FFWSGX
CAC073-170045-
/O.NEW.KSGX.FF.W.0004.230816T2142Z-230817T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
242 PM PDT Wed Aug 16 2023

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  South Central San Diego County in southwestern California...

* Until 545 PM PDT.

* At 242 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.25 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  I-8 Between Pine Valley And Boulevard, Lake Morena, Pine Valley, 
  Potrero, Campo, Barrett Lake, Guatay, Japatul Valley, Skye Valley 
  and Dulzura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3267 11667 3271 11648 3285 11651 3276 11673

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

EA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 2:21 PM PDT, 21 minutes earlier.

Area forecast discussion, Aug 16, 2:21 PM PDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
221 PM PDT Wed Aug 16 2023

.SYNOPSIS...
Hot conditions inland through Thursday. Afternoon thunderstorms over
the mountains, deserts, locally into the valleys today. Tropical
Storm Hilary will move up the west coast of Baja over the coming
days. Gusty winds, widespread heavy rain, potentially high surf on
south facing beaches, and strong rip currents are expected late in
the weekend into early next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Key Points:
*Hot conditions will continue through Thursday.
*Late in the weekend early next week, widespread heavy rain and into
 gusty easterly winds expected.
*Chances of showers and thunderstorms expected at times for much of
 next week.

Showers and thunderstorms will continue this afternoon mainly for
the mountains and deserts, locally the inland valleys. Main impacts
from these storms will be locally heavy rain, with isolated flash
flooding possible, along with frequent lightning, hail, and locally
gusty winds near thunderstorms. Hot conditions expected Thursday,
especially for the mountains and deserts. Friday through the
weekend, cooling will spread well inland with cooler but humid
conditions expected through the weekend into next week. Drier
southwesterly flow aloft will keep thunderstorm chances 10 percent
or less over the mountains for Thursday and Friday.

Tropical Storm Hilary is about 750 miles southeast of the southern
tip of Baja California Sur. Hilary is forecast to move up the west
coast of Baja over the next 5 days. An increase in moisture from
this storm is expected to bring widespread heavy rain. Another
concern is areas of strong, gusty, easterly winds Sunday and Monday.
This does have the potential to be a very high impact event for
portions of Southern California. There is still a degree of
uncertainty in the forecast and more details will come on exact
timing, location, and magnitude of impacts in the coming days.
Please follow official weather sources like weather.gov/sandiego,
weather.gov/losangeles, and hurricanes.gov for the latest forecast
information.

For Tuesday through the end of next week, a significant amount of
moisture is expected to linger in southern California. This will
leave the door open for afternoon convection through the forecast
period. Global ensembles have precipitable water values gradually
decreasing by the weekend of the 26th. The moisture in the air will
help keep day time high temperatures well below seasonal averages,
but overnight temperatures will remain elevated.

&&

.AVIATION...
162030Z...Coast...Low clouds should redevelop after 04Z and spread
locally inland overnight, most likely 12-16Z. Bases tonight into
Thursday morning will be near 700-900 feet MSL, with scatter out by
17Z.

Inland...Scattered SHRA/TSRA will continue in the mountains and into
parts of the desert through 02Z. CB bases will be near 10000 feet
MSL with tops to 35000 feet. Local gusty surface winds to 40 kt and
strong up/downdrafts could occur with any storm. Otherwise,
occasional SCT-BKN clouds at/above 12000 feet MSL through Thursday.

&&

.MARINE...
Northwest wind gusts around or locally exceeding 20 kt will occur
over the outer coastal waters (30-60 NM from the coast) each
afternoon through Thursday. A weakening Tropical Cyclone Hilary will
bring strong winds, heavy seas and a chance of thunderstorms
Saturday through Monday. Strongest winds and highest seas are most
likely late Sunday through Monday.

&&

.BEACHES...
Southeast swell produced by Tropical Cyclone Hilary has some
potential to bring large surf to south facing beaches Sunday and
Monday. At this time the forecast swell direction from 160 degrees
does not pose a great hazard to area beaches, except for creating
strong longshore currents and possible high surf to northern Orange
County, but forecasts are likely to change as we refine the
potential impacts in coming days. There is also a chance of
lightning late Saturday through Monday. Stay tuned to any official
messaging regarding this unfolding pattern.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Heat Advisory until 8 PM PDT Thursday for Riverside County
     Mountains-San Bernardino and Riverside County Valleys-The
     Inland Empire-San Diego County Mountains.

     Excessive Heat Warning until 8 PM PDT Thursday for Coachella
     Valley-San Diego County Deserts-San Gorgonio Pass Near
     Banning.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...MM

In the hours before

Special weather statement, Aug 16, 12:23 PM PDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service San Diego CA
1223 PM PDT Wed Aug 16 2023

CAZ055-060-162000-
Apple and Lucerne Valleys CA-San Bernardino County Mountains CA-
1223 PM PDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of San Bernardino
County through 100 PM PDT...

At 1223 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 18 Between Running Springs And Big Bear, or 8 miles west of Big
Bear City, moving northwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Bear City, Lake Arrowhead, Big Bear Lake, Running Springs, Seven
Oaks, Hwy 18 Between Running Springs And Big Bear, Hwy 38 Between
Yucaipa And Onyx Summit, Green Valley Lake, Cedar Glen, and Fawnskin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3424 11684 3415 11697 3427 11719 3440 11697
TIME...MOT...LOC 1923Z 135DEG 13KT 3424 11698

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EA
Special weather statement, Aug 16, 1:09 PM PDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service San Diego CA
109 PM PDT Wed Aug 16 2023

CAZ048-056-061-065-162045-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
Coachella Valley CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-
109 PM PDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of Riverside County
through 145 PM PDT...

At 109 PM PDT, Doppler radar was tracking a strong thunderstorm over
Hwy 74 Between Mountain Center And Anza, or near Idyllwild-Pine Cove,
moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palm Springs, Mt San Jacinto State Park, Idyllwild-Pine Cove, Hwy 243
Between Banning And Idyllwild, Hwy 74 Between Hemet And Mountain
Center, Hwy 74 Between Mountain Center And Anza, Mountain Center, and
Lake Hemet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3368 11650 3360 11664 3373 11683 3386 11662
TIME...MOT...LOC 2009Z 138DEG 10KT 3370 11663

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EA
Special weather statement, Aug 16, 1:36 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service San Diego CA
136 PM PDT Wed Aug 16 2023

CAZ056-065-162100-
Riverside County Mountains CA-San Gorgonio Pass Near Banning CA-
136 PM PDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of Riverside County
through 200 PM PDT...

At 135 PM PDT, Doppler radar was tracking a strong thunderstorm near
Hwy 243 Between Banning And Idyllwild, moving northwest at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Palm Springs, Mt San Jacinto State Park, Hwy 243 Between
Banning And Idyllwild, Cabazon, Whitewater, and Morongo Indian
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3385 11662 3377 11674 3384 11690 3395 11672
TIME...MOT...LOC 2035Z 132DEG 7KT 3384 11674

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EA
Special weather statement, Aug 16, 1:45 PM PDT, 57 minutes before
Special Weather Statement
National Weather Service San Diego CA
145 PM PDT Wed Aug 16 2023

CAZ050-058-162130-
San Diego County Mountains CA-San Diego County Inland Valleys CA-
145 PM PDT Wed Aug 16 2023

...A strong thunderstorm will impact portions of south central San
Diego County through 230 PM PDT...

At 145 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, or 7 miles west of I-8 Between Pine Valley And
Boulevard, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alpine, Cuyamaca Rancho State Park, Lake Morena, Potrero, Pine
Valley, Descanso, Campo, Viejas Indian Reservation, Barrett Lake,
Japatul Valley, Guatay, Tecate, Skye Valley, and Dulzura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3260 11651 3259 11665 3286 11672 3289 11652
TIME...MOT...LOC 2045Z 171DEG 7KT 3278 11659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EA

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:40 PM PDTSpecial Weather StatementSGXSan Diego35 min
Aug 16, 12:23 PM PDTSpecial Weather StatementSGX37 min
Aug 16, 1:09 PM PDTSpecial Weather StatementSGX36 min
Aug 16, 1:36 PM PDTSpecial Weather StatementSGX24 min
Aug 16, 1:45 PM PDTSpecial Weather StatementSGXSan Diego45 min
Aug 16, 2:02 PM PDTSevere Thunderstorm WarningSGXSan Diego28 min
Aug 16, 2:18 PM PDTAreal Flood AdvisorySGXSan Diego2 hr
Aug 16, 2:25 PM PDTSevere Thunderstorm WarningSGXSan Diego35 min
Aug 16, 2:39 PM PDTAreal Flood AdvisorySGXSan Bernardino111 min
Aug 16, 3:06 PM PDTAreal Flood AdvisorySGXSan Bernardino114 min
Aug 16, 3:36 PM PDTAreal Flood AdvisorySGXRiverside114 min
Aug 16, 3:53 PM PDTSpecial Weather StatementSGXSan Diego37 min
Aug 16, 3:56 PM PDTSpecial Weather StatementSGX49 min
Aug 16, 4:21 PM PDTSpecial Weather StatementSGXSan Diego39 min
Aug 16, 4:31 PM PDTSevere Thunderstorm WarningSGXRiverside, San Diego29 min
Aug 16, 4:48 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.